Administer triamcinolone with caution

February 6, 2008

The persistence of intraocular pressure (IOP) elevation following treatment with intravitreal triamcinolone acetonide (IVTA) means that it should only be used after careful consideration.

The persistence of intraocular pressure (IOP) elevation following treatment with intravitreal triamcinolone acetonide (IVTA) means that it should only be used after careful consideration, according to the results of a study published online ahead of print by Clinical Ophthalmology.

M. Selim kocabora and co-workers from the Vakif Gureba Education and Research Hospital, Istanbul, Turkey reviewed the records of 122 patients (147 eyes) who had undergone IVTA treatment between 2003 and 2006.

The mean IOP following IVTA injection was statistically significantly higher than pre-injection IOP. Important IOP elevations were observed mostly in the first and second months. In 40 eyes (27.7%), topical anti-glaucomatous therapy was required and seven later required surgical intervention to lower IOP.

The researchers think that IVTA should be administered only after careful planning.